South Dakota, 2002

Hail in South Dakota, May 26, 2002

May 26, 2002 · NWS FSD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 2:53 PM CST, 59 minutes earlier.

Area forecast discussion, May 26, 2:53 PM CST, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT SUN MAY 26 2002

WITH A FEW MORE PARAMETERS IN PLACE...LIKE MOISTURE...THIS PROBABLY
COULD HAVE BEEN A GOOD SIZED SVR WX EVENT THIS EVENING. STALLED SFC
BNDRY CRNTLY LOCATED ALONG INTERSTATE 90...IS FCST TO NEVER MAKE IT
THROUGH A YANKTON TO JACKSON LINE TNGT. CONVECTION FIRED UP IN CNTRL
NEB AHEAD OF EXISTING DRY LINE...WITH STRONG MID LVL WAVE STARTING
TO MOVE INTO THE AREA. ALSO...EXITING UPR TROF FM THE NRN STREAM IN
SRN CANADA HAS LEFT THIS AREA IN THE FAVORED RIGHT REAR JET ENTRANCE
REGION. HOWEVER...MSTR IS SEVERELY LACKING BLO 700MB TDAY AND TNGT.
THIS HAS CRUSHED THE CAPES IN THE FSD CWA...CONFIRMED BY BOTH THE
MESOETA AND RUC...AND LIS FM THE SFC TO 800MB ARE MORE STABLE THAN
PROGGED YDAY. BEST LOW LVL JET INFLOW AND LOW LVL JET SPEED
CONVERGENCE WL REMAIN SOUTH OF THE AREA...WHERE THE TS FIRED UP IN
THE FIRST PLACE. MAY BE SOME MARGINAL SVR RIGHT ALONG THE MISSOURI
RIVER EARLY THIS EVENING...AS BEST INSTABILITY AND HIGHEST CAPES
EXIST IN THIS AREA...FROM SAY SOUTHEAST CHARLES MIX TO VERMILLION.
MAY MENTION A SVR CHC IN THIS ZONE AND IN PARTS OF NW IA BEFORE
ISSUANCE...BUT ANY SVR ACTIVITY SHOULD BE ISOLATED.

THE REST OF THE FCST IS FAIRLY DIFFICULT. THE ETA SEEMS TO HAVE A
BETTER HANDLE ON THE SUB TROPICAL UPR LOW KICKING OUT TDAY...AND WAS
FOLLOWED MORE THAN THE FURTHER NORTH AVN. TIMING OF ANY FEATURES FOR
TOMORROW IS DIFFICULT AT BEST...AND BASICALLY JUST PUT IN LOW POPS
EVERYWHERE DUE TO THE CNTRL PLAINS TROPICAL FEED AND THE WEAKENING
LEFTOVER SFC BNDRY. HOWEVER ON MONDAY NIGHT...ANOTHER DECENT SHORTWV
IS PROGGED TO MOVE THROUGH THE CWA ON BOTH MODELS...GIVING THE AREA
A SHOT FOR MORE TS. THIS ACTIVITY MAY LINGER IN THE ERN CWA EARLY
TUESDAY WITH THE DEPARTING MID LVL WAVE. FOLLOWED MAINLY THE ETA FOR
TUESDAY NIGHT AND WEDNESDAY. FOR TUESDAY EVENING...SOME LEFTOVER MID
LVL TROFINESS EXISTS IN THE ERN CWA WITH SOME SLIGHT TURNING IN THE
850 WINDS...WHICH COULD SPARK SOME TS WITH HIGH MID LVL MSTR. AND ON
WEDNESDAY...LOOKS LIKE A RIDGE RIDER MOVES DOWN INTO THE AREA
POSSIBLY GIVING THE FSD FA ANOTHER SHOT FOR CONVECTION.

HIGH AMPLITUDE RIDGE STILL EXISTS ON THU AND FRI IN THE RCKYS...
HOWEVER LAST NIGHTS MRF BRINGS IN A RIDGE RIDER FRI NIGHT AND
EXITING ON SATURDAY. THIS IS A GOOD RIDGE RIDER PTRN SO THERE COULD
BE SOMETHING THERE...SIMILAR TO WHAT MAY GO THRU ON WED. ON
SUNDAY...MRF STILL IS ADVERTISING ANOTHER UPR TROF TO MOVE IN FM THE
SW AS IT WAS YDAY...SO WENT AHD AND MENTIONED SOME MORE TS.

.FSD...NONE
 31

In the hours before

Special weather statement, May 26, 10:00 AM CST, 5 hours 52 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN MAY 26 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.A WEAK COLD FRONT FROM MARSHALL TO PICKSTOWN AT MID MORNING...WILL
SLOWLY SAG SOUTHEAST INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA
THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT
LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE
STORMS MAY BECOME SEVERE MAINLY ALONG AND SOUTH OF INTERSTATE 90.

SDZ038>040-052>056-MNZ071-072-097-270500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...
1100 AM CDT SUN MAY 26 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING.
  HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ060>062-065>071-MNZ080-081-089-090-098-IAZ001>003-012>014-020>022-
031-032-NEZ013-014-270500-
MURRAY-COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT SUN MAY 26 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE AFTERNOON OR
  EARLY EVENING. A SEVERE STORM IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM.

SDZ050-057>059-063-064-270500-
BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...
1100 AM CDT SUN MAY 26 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
  AND END EARLY EVENING. A SEVERE STORM IS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

The radar

The Sioux Falls radar (KFSD), 54 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Turner

When
May 26, 3:52 PM CST
Where
Turner County, 4 mi W of Marion
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.417, -97.350

Hail, Turner

When
May 26, 4:00 PM CST
Where
Turner County, Marion
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.417, -97.267

Hail, Turner

When
May 26, 4:08 PM CST
Where
Turner County, 1 mi S of Monroe
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.467, -97.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295520, 5295521, 5295598.